Alert archive / Texas / Wind Advisories in 2018

Wind Advisory 18, NWS Lubbock, TX

April 17, 201822 counties in Texas

NWS Lubbock, TX issued this wind advisory at Apr 17, 2018, 4:01 AM CDT for 22 counties in Texas. It took effect at Apr 17, 2018, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 17, 2018, 4:01 AM CDT (09:01 UTC)
In effect from
Apr 17, 2018, 12:00 PM CDT
Expired
Apr 17, 2018, 8:23 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 22 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 09:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2018-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2018-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4973 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

715 
WWUS74 KLUB 170901
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
401 AM CDT Tue Apr 17 2018

TXZ021>042-172100-
/O.NEW.KLUB.WI.Y.0018.180417T1700Z-180418T0300Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, and Lake Alan Henry
401 AM CDT Tue Apr 17 2018

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS
EVENING...

The National Weather Service in Lubbock has issued a Wind
Advisory, which is in effect from noon today to 10 PM CDT this
evening. 

* TIMING...Windy conditions will develop late this morning until
  late this evening.

* WINDS...From the southwest at 30 to 40 mph with gusts to 50 mph
  or more.

* IMPACTS...Strong wind gusts could make driving difficult and
  even hazardous for very large and very small vehicles. Patchy
  blowing dust will restrict visibilities adjacent to open fields.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
2 follow-up statements
093 
WWUS74 KLUB 172048
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
348 PM CDT Tue Apr 17 2018


TXZ021>042-180300-
/O.CON.KLUB.WI.Y.0018.000000T0000Z-180418T0300Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, and Lake Alan Henry
348 PM CDT Tue Apr 17 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING...

* TIMING...Windy conditions are expected to continue to late this
  evening.
 
* WINDS...From the southwest at 25 to 35 mph with gusts to 45 mph
  or more. 

* IMPACTS...Strong wind gusts could make driving difficult and 
  even hazardous for very large and very small vehicles. Patchy 
  blowing dust will restrict visibilities adjacent to open 
  fields. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of 30 to 39 mph are
expected. Adjust travel and outdoor activities accordingly.

&&

$$
500 
WWUS74 KLUB 180123
NPWLUB

URGENT - WEATHER MESSAGE
National Weather Service Lubbock TX
823 PM CDT Tue Apr 17 2018

TXZ021>042-180230-
/O.CAN.KLUB.WI.Y.0018.000000T0000Z-180418T0300Z/
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-
Including the cities of Friona, Bovina, Farwell, Dimmitt, Hart, 
Tulia, Happy, Silverton, Quitaque, Turkey, Memphis, Childress, 
Kirkland, Muleshoe, Littlefield, Amherst, Olton, Plainview, 
Hale Center, Floydada, Lockney, Matador, Roaring Springs, 
Paducah, Cee Vee, Morton, Whiteface, Levelland, Sundown, Lubbock,
Wolfforth, Slaton, Ralls, Crosbyton, Spur, Dickens, Dumont, 
Guthrie, Denver City, Plains, Brownfield, Meadow, Wellman, 
Tahoka, New Home, ODonnell, Post, and Lake Alan Henry
823 PM CDT Tue Apr 17 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Lubbock has cancelled the Wind
Advisory. 

Winds have dropped below advisory level. However, breezy
southwesterly will continue into the late evening hours.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at Apr 17, 3:13 AM CDT, 48 minutes earlier.

Area forecast discussion, Apr 17, 3:13 AM CDT, 48 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
313 AM CDT Tue Apr 17 2018

.DISCUSSION...
Winds and fire weather concerns will peak this afternoon as a strong
upper level storm system ejects out of the central Rockies into the
central Plains.

The West Texas wind machine will be restarted today with even
stronger winds expected for this afternoon as the height gradient
aloft strengthens. However, the strongest winds aloft will be
located well to the northwest of the South Plains. We will see a
small corridor of stronger 700 mb winds around 45-50kt in the
southwestern Texas Panhandle. Although we will miss out on the
strongest height gradient, extreme atmospheric mixing may bring some
of these stronger winds down to the surface. Furthermore, the height
gradient at 700 mb is not that supportive of high wind. Reaching
high wind criteria will be a struggle this afternoon for the extreme
southwestern Texas Panhandle based on current model guidance. These
strong downsloping winds will send afternoon temperatures close to
record values with low 90s on the caprock and upper 90s off the
caprock. A cold front will follow early Wednesday with surface
ridging oozing into the region during the daytime on Wednesday.

Models have reversed coursed a bit on how far south this front will
travel. This front now looks to drive all the way to the Texas gulf
coast which may pose a problem on Thursday for quality moisture
return. Therefore, POPs have been scaled back on Thursday afternoon
and evening with the availability of moisture in question. It still
looks like a solid dryline convection day on Friday afternoon and
evening with strong lift moving overhead. A jet streak at 250 mb
will be coming around the low in southern New Mexico/El Paso area.
Furthermore, very strong shear will exist as this trough approaches.
One negating factor will be fairly weak instability. At the moment,
mixed layer CAPEs are progged to be less than 1000 J/kg but with
little CIN. CIPS analog guidance continues to indicate a good
potential for severe convection.

&&

.FIRE WEATHER...
Extremely critical fire weather conditions will manifest itself
today across the entire region. A strong upper level storm system
moving from the Rockies into the Plains this afternoon will bring
strong southwesterly winds. Winds at the 20 foot level will be on
the order of 30-35 mph on the caprock with 25-30 mph off the
caprock. Near record temperatures will allow afternoon relative
humidity values to be below five percent area wide. These conditions
will combine to create widespread RFTI values near 8.

Thursday could see elevated fire weather conditions on the caprock
as low level moisture takes its time returning to the region with
strong southeasterly winds.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM this morning to midnight CDT tonight
for TXZ021>044.

Wind Advisory from noon today to 10 PM CDT this evening for
TXZ021>042.

&&

01
Hazardous weather outlook, Apr 17, 4:01 AM CDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
401 AM CDT Tue Apr 17 2018

TXZ021>044-180915-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
401 AM CDT Tue Apr 17 2018

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

Southwesterly winds sustained at 25 to 35 mph, very dry air, and
near record temperatures will combine to create extremely critical
fire weather conditions today for the entire region. A Red Flag
Warning is in effect from late Tuesday morning through late
Tuesday evening. In addition, a wind advisory is in effect for the
entire area except for the southern Rolling Plains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Elevated fire weather conditions will be possible on the South
Plains and extreme southwestern Texas Panhandle on Thursday
afternoon due to strong winds and dry conditions. Strong to
severe thunderstorms will be possible on Thursday and Friday as
moisture improves ahead of a slow moving storm system.

Nearby

Wind Advisories in Texas, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.